UPDATE: My CVS pharmacist just called me and she told me that there is a shortage in the Teva version of Tamoxifen, especially in the 30 day count bottles, which is what we get. So my pharmacist bought a larger count bottle so myself and other women who use this particular store can get the generic that we can tolerate. I am looking to poke around at Teva about this shortly.
Here is the note I am writing to the media relations people at Teva to shoot up the food chain:
Dear Teva:I am a breast cancer survivor from Pennsylvania on Tamoxifen. I have been on it for almost a year now (Teva’s generic), until my prescription was refilled 3 + weeks ago. My CVS pharmacy then switched me to Mylan’s generic and the drug’s side effects ramped up – I had increased hot flashes, night sweats, moodiness,and sleep interruption. I also itch and don’t have any bug bites or poison ivy.The sleep has been the worst. For three weeks I have struggled to get more than 3 hours of sleep at a shot. As you know, that is a very real side effect of women on Tamoxifen. Sleep on your generic is about 6 hours at a time before I pop awake, which makes a huge difference in getting through the day and functioning.I finally sat down to see what had changed in my life in 3 weeks and the only thing was a switch in generic of Tamoxifen from Teva to Mylan. I put it out there on breast cancer pages I belong to on Facebook as well as my breast cancer blog, and discovered other women also experiencing the same thing within the same time frame. All had been switched from Teva to Mylan.So I called my doctors and my pharmacy. What I was told by my CVS pharmacist this morning is that there is a shortage of the Teva generic, especially in the 30 day count which is what most women are prescribed.I would like to know (a) what is causing this shortage and (b) how you plan to rectify the shortage issue. I have read in the news recently of shortages in other cancer drugs across the board, but nothing with Tamoxifen.Please…you have absolutely no idea what it is like to experience any of the side effects of Tamoxifen, and since I can tolerate your generic and my insurance will only pay for generic, please let me know when and how this problem will be addressed. If there is a better supply, say with your Canadian/European arm, can the drugs come in from Canada?Europe to US patients and their pharmacies?Thank you
Previously: As all my readers know, I have worked very hard post breast cancer to reduce stress, change my life, be more healthy, and so on.
One of the hardest things to deal with since my diagnosis is the Tamoxifen. Now on it 3/4 of a year, my body was finally adjusting and I was learning to sleep again, and the hot flashes and night sweats weren’t so obnoxious.
Until about three weeks ago when CVS switched me from the Teva generic of Tamoxifen to the Mylan generic of Tamoxifen. Many will argue that generics are generics, but ask any chemist or person with a background in pharmacology and they will tell you different generic manufacturers use different binders and other manufacturing agents. They are never exactly identical.
I was so enjoying being able to sleep again that this has been a jarring experience and after only 3 1/2 hours last night and MORE night sweats and hot flashes I realized what had changed in the last 3 weeks was the generic Tamoxifen I was taking. You see, before my prescription was at Rite Aid and they filled it with Teva’s generic. When I switched to CVS because it was more conveniently located, the CVS filled it with Mylan’s generic. And I have been itchy. I am never itchy. And I do not have poison ivy. Or bug bites.
I would like to know if any of the rest of you out there have had a problem when switched to Mylan’s generic formula of Tamoxifen. Since I put a comment up on my Facebook page, I have already had one woman who is a friend and fellow survivor say that she just got switched by CVS this month too and is having the same issues as I am.
So I am guessing CVS has a deal going with Mylan. Well my proescription plan wants me to just use a generic, so I want to use the generic that doesn’t make me nuts like this!
Here is what NIH says about the Teva generic:
Tamoxifen citrate tablets USP, a nonsteroidal antiestrogen, are for oral administration. Each tablet contains 10 mg or 20 mg tamoxifen (equivalent to 15.2 mg or 30.4 mg, respectively, of tamoxifen citrate).
Each tablet contains the following inactive ingredients: croscarmellose sodium, hypromellose, lactose (monohydrate), magnesium stearate, polyethylene glycol 400, povidone, corn starch, and titanium dioxide.
Chemically, tamoxifen is the trans-isomer of a triphenylethylene derivative. The chemical name is (Z)2-[4-(1,2-diphenyl-1-butenyl)phenoxy]- N,N-dimethylethanamine 2-hydroxy-1,2,3- propanetricarboxylate (1:1). The structural formula, empirical formula, and molecular weight are as follows:
C32H37NO8 M.W. 563.62
Tamoxifen citrate has a pKa’ of 8.85, the equilibrium solubility in water at 37°C is 0.5 mg/mL and in 0.02 N HCl at 37°C, it is 0.2 mg/mL.
Here is what NIH says about the Mylan generic:
Tamoxifen Citrate Tablets USP, a non-steroidal antiestrogen, are for oral administration. Tamoxifen citrate tablets are available as:
10 mg Tablets. Each tablet contains 15.2 mg of tamoxifen citrate which is equivalent to 10 mg of tamoxifen.
20 mg Tablets. Each tablet contains 30.4 mg of tamoxifen citrate which is equivalent to 20 mg of tamoxifen.
Each tablet contains the following inactive ingredients: anhydrous lactose, colloidal silicon dioxide, crospovidone, magnesium stearate, microcrystalline cellulose and sodium lauryl sulfate.
Chemically, tamoxifen is the trans isomer of a triphenylethylene derivative. The chemical name is (Z)2-[4-(1,2-diphenyl-1-butenyl) phenoxy]-N, N-dimethylethanamine 2-hydroxy-1,2,3- propanetricarboxylate (1:1). The structural and molecular formulas are:
Tamoxifen citrate has a molecular weight of 563.62, the pKa’ is 8.85, the equilibrium solubility in water at 37°C is 0.5 mg/mL and in 0.02 N HCl at 37°C, it is 0.2 mg/mL.
Anyway, fellow pals of the tale of the breast? Have you been switched recently to a different generic of Tamoxifen, especially by CVS? If you were on Teva’s generic Tamoxifen and have been switched to Mylan’s generic Tamoxifen and have noticed increased sleeping issues, hot flashes, and night sweats, maybe we are all onto something.
I definitely think I am as this is discussed on Breastcancer.org:
May 31, 2009 10:54 AM gidget01wrote:
I actually had your situation…. I had been on the TEVA manufactured tamoxifen for 9 months and had no problems. When my prescription plan changed, the pharmacy filled it with the Mylan generic. All of a sudden I started experiencing hot flashes which I had not had previously. I thought it was odd because the active ingredients in both TEVA and Mylan are both identical, just the inactive are different. I asked the pharmacy at the next refill if I could switch back to TEVA. They did and presto the hot flashes disappeared. Strange but true…
Mylan has been under investigation by FDA in the past – in 2009 . So it’s entirely possible their form of Tamoxifen is really crappy and should be off the market. Mylan had FDA warning on stuff in October 2011 and something in 2012 in January. In March 2012, they agreed to pay $7 million in a drug pricing deal in California. As far as drug pricing they had a similar issue it seems in Idaho in January. Mylan CEOs seem to earn a lot and change up, too. They are located in part close enough to Pittsburgh (Canonsburg ,PA), so the papers up there follow the company nicely.
Tomorrow is a very big day for me…it will get the separate post it deserves. A year ago tomorrow I had my surgery. A year ago tomorrow my tumor was removed with clean margins and nodes.
And today I made a new friend, a previvor who lives five miles or less from me.